Hail, Wayne
- When
- June 20, 5:35 PM CST
- Where
- Wayne County, 4.25 mi E of Lineville
- Measured
- 1 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -93.440
Moisture streamed north into the state through the day on the 20th. The overall dynamics were weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Moisture streamed north into the state through the day on the 20th. The overall dynamics were weak. A line of thunderstorms developed in the deeper moisture and produced heavy rain and some hail. Quarter size hail was reported from one of the stronger storms over Wayne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 3:08 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 408 PM CDT THU JUN 20 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 407 PM CDT THU JUN 20 2013 THOUGH CAPE VALUES HAVE RANGED FROM 1000 TO 3000...WITH WIDESPREAD DEWPOINTS IN THE MID 60S...THE LACK OF A FORCING MECHANISM HAS HELPED IN PREVENTING CONVECTION FROM DEVELOPING ACROSS IOWA THUS FAR TODAY. THERE IS A DOUBLE BARRELED AREA OF LOW PRESSURE TO THE WEST...WITH ONE LOW SET UP OVER NEBRASKA...AND THE OTHER LOW OVER NORTHERN MINNESOTA. THE SOUTHERN...LARGER...AREA OF LOW PRESSURE IS NOT GOING TO MOVE VERY MUCH OVERNIGHT. THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF IOWA TONIGHT...AND THEY SHOULD COME IN TWO DIFFERENT WAVES. WAVE ONE WILL BE FOCUSED OVER WESTERN IOWA TONIGHT. THERE IS A STRONG LOW LEVEL JET SET UP OVER IOWA...ALIGNED FROM SW TO NE...WHICH IS EXPECTED TO REMAIN IN PLACE AND STRENGTHEN TONIGHT...REINFORCING MOISTURE FLOW FROM THE GULF TO IOWA. A SHORT WAVE IS SLATED RIDE ALONG THE LOW AND MEET UP WITH THE ENHANCED LOW LEVEL JET TONIGHT AROUND 06Z...WHICH IS A TYPICAL TIME FOR NOCTURNAL CONVECTION TO DEVELOP...WITH THE CONDITIONS FOR OVERTURNING IN PLACE. WAVE TWO WILL COME FROM THE NORTH VIA A MCS WHICH IS EXPECTED TO DEVELOP IN THE DAKOTAS AND MOVE EAST ACROSS MINNESOTA DURING THE OVERNIGHT. WHILE MOST OF THE THUNDERSTORMS WILL BE IN MINNESOTA...STORMS WILL LIKELY MAKE IT INTO THE DMX CWA...ESPECIALLY NORTH OF INTERSTATE 80...AS A BOUNDARY SHOULD BE IN PLACE TO FOCUS THE CONVECTION FOR THE MCS. CAPE VALUES SHOULD REMAIN IN THE 1000 TO 3000 RANGE OVERNIGHT...THERE IS THETA-E ADVECTION EXPECTED ACROSS IOWA...AND THERE IS UPPER LEVEL DIVERGENCE OVER IOWA...WHICH ALL SHOULD HELP SUSTAIN THE CONVECTION ALONG THE BOUNDARY AS THE MCS PASSES THROUGH NORTHERN IOWA. WITH THE REINFORCED MOISTURE TO REMAIN IN PLACE...OVERNIGHT TEMPERATURES SHOULD REMAIN WELL ABOVE NORMAL IN THE UPPER 60S TO LOWER 70S. .LONG TERM.../FRIDAY THROUGH THURSDAY/... ISSUED AT 407 PM CDT THU JUN 20 2013 THE FORECAST IS GENERALLY PROGRESSING AS EXPECTED WITH THE COMBINATION OF UPPER LOW OVER THE PACIFIC NORTHWEST AND A SUBTROPICAL HIGH OVER THE SOUTH TO SOUTHEAST YIELDING AN INCREASING SOUTHWEST FLOW INTO IOWA. STILL POTENTIAL FOR OVERNIGHT CONVECTION TO LINGER ACROSS THE AREA THROUGH FRIDAY MORNING BEFORE AN INCREASING ELEVATED MIXED LAYER SPREADS INTO THE STATE AND CAPS MUCH OF THE AREA FOR THE REMAINDER OF THE DAY. TEMPERATURES AT 700 MB BY LATE FRIDAY WILL BE IN THE 12C-14C RANGE. AN APPROACHING SHORT WAVE FRIDAY NIGHT WILL HELP COOL THE MID LEVELS A BIT FIRE A FEW STORMS. THE PRIMARY FOCUS FOR THUNDERSTORMS ON FRIDAY AFTERNOON IS EXPECTED TO BE TO THE NORTHWEST OVER SOUTH DAKOTA. CERTAINLY POSSIBLE SOME OF THIS ACTIVITY SPILLS OVER INTO NORTH CENTRAL IOWA FRIDAY EVENING BEFORE THE CAP REESTABLISHES ON SATURDAY. ANY STORMS WOULD HAVE SEVERE POTENTIAL AND A LOCALLY HEAVY RAIN POTENTIAL WITH GOOD INSTABILITY...SUFFICIENT SHEAR AND PWATS NEARING 1.75 INCHES. ON SATURDAY THE STRONG ELEVATED MIXED LAYER REESTABLISHES WITH CONVECTIVE INHIBITIONS EXPECTED TO HOLD FOR EVERYWHERE EXCEPT POTENTIALLY NEARING THE MINNESOTA BORDER. A SERIES OF STRONG SHORT WAVES PASS THROUGH THE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT AND WILL KEEP CONVECTIVE CHANCES GOING THROUGH THE PERIOD MAINLY CONFINED TO THE NORTH AND NORTHWEST BEFORE BEING MORE WIDESPREAD SUNDAY NIGHT. THE REMAINDER OF THE EXTENDED WILL FEATURE STRONG RIDGING BUILDING INTO THE INTER MOUNTAIN WEST EARLY TO MID NEXT WEEK WITH MID 20C 850 MB TEMPERATURES ENTRENCHED ACROSS IOWA. THIS WILL BE A DRIER PERIOD OVERALL BEFORE AN UPPER LOW DROPS INTO THE NORTHERN PLAINS LATE WEDNESDAY INTO THURSDAY. TEMPERATURES THROUGH THE FORECAST WILL BE SUMMER LIKE WITH WARMER AND MORE HUMID CONDITIONS ARRIVING BY FRIDAY. HIGHS IN THE UPPER 80S TO MID 90S WITH DEWPOINTS IN THE UPPER 60S TO MID 70S WILL BE COMMON THROUGHOUT LEADING HEAT INDEX VALUES EXCEEDING 100 AT TIMES. && .AVIATION...20/18Z ISSUED AT 1253 PM CDT THU JUN 20 2013 CU FIELD CURRENTLY DEVELOPING ACROSS IOWA SHOULD PERSIST INTO THE EVENING HOURS. HAVE TSRA AT KFOD...KMCW...KALO BEGINNING AROUND 22Z THIS AFTERNOON. BY 04Z FRI...WIDESPREAD THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS NORTHERN AND CENTRAL IOWA THROUGH 12Z FRI. WIND SPEEDS WILL BE FROM THE SOUTH AND SHOULD REMAIN IN THE 11 TO 16KT RANGE FOR THE TAF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KOTENBERG LONG TERM...DONAVON AVIATION...KOTENBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 427 PM CDT THU JUN 20 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 427 PM CDT THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORM CHANCES WILL INCREASE LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER WILL BE POSSIBLE...MAINLY NORTH OF HIGHWAY 30...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE AT INTERVALS THROUGH THE FORECAST PERIOD. THE BEST CHANCE FOR WIDESPREAD STORMS WILL BE LATE SUNDAY. SEVERE WEATHER WILL BE POSSIBLE AT TIMES...PARTICULARLY ACROSS NORTHERN IOWA LATE FRIDAY AND AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND FRIDAY...AND AT TIMES THROUGH THE WEEKEND. LEE
The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447563.